Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Cheyenne, WY

July 16, 2000Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2000, 6:34 PM MDT for Carbon County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 16, 2000, 6:34 PM MDT (00:34 UTC)
Expired
Jul 16, 2000, 7:15 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 166 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2878 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 170036
SVRCYS
WYC007-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 715 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF SEMINOE DAM...OR ABOUT 19
  MILES NORTH OF RAWLINS...MOVING EAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL.X..DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4215 10724 4198 10727 4189 10658 4216 10651

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUL 16 2000

MONSOONAL MOISTURE WILL REMAIN IN THE AREA THROUGH MONDAY NIGHT WITH
A SLIGHT BREAK ON TUESDAY.  AS A NUMBER OF WEAK UPPER LEVEL VORT
CENTERS CROSS THE STATE WE WILL SEE AFTERNOON THUNDERSTORMS TRIGGER
IN THE CWA.  A PERSISTENCE PATTERN IS BEST.

TONIGHT AND MONDAY THE PRECIPITATION WILL BE SHOWER DOMINATED EAST OF
THE LARAMIE RANGE DUE TO A GENERAL UPSLOPE FLOW.  WE ARE SEEING MORE
INSTABILITY  WEST OF THE LARAMIE RANGE AND THAT WILL PROBABLY
CONTINUE MONDAY SO THERE WILL BE A FEW AREAS WHERE THUNDERSTORMS WILL
DOMINATE THE WEATHER PATTERN. GUIDANCE RAINFALL TOTALS SEEM
REASONABLE WITH THE MAJORITY OF THE PRECIPITATION OCCURRING SOUTH
OF THE CWA IN COLORADO AND KANSAS.

ON TUESDAY THE ETA MODEL INDICATES A SLIGHT INTERRUPTION IN THE
MONSOONAL MOISTURE FLOW BUT AT THE SAME TIME UPPER LEVEL RIDGING
WILL PERMIT CONVECTIVE INSTABILITY TO SERVE AS A THUNDERSTORM
TRIGGER.  WILL WORD THE FORECAST FOR SCATTERED THUNDERSTORMS ON
TUESDAY.

.EXTENDED DISCUSSION...
MAIN FEATURE IN THE EXTENDED FORECAST REMAINS AN UPPER LEVEL RIDGE
ANCHORED OVER THE ROCKIES AND GREAT BASIN.  OVER WY...THE MRF SHOWS
THE RIDGE BEING FLATTENED BY A SERIES OF SHORTWAVE TROFS HEADING
ACROSS MT AND SRN ALTA/SASK INTO BROAD UPPER TROF OVR ERN CANADA.
UKMET AND ECMWF ALSO SHOW THE RIDGE BEING FLATTENED BUT NOT AS BAD.
WILL START TRENDING TEMPS DOWN A BIT...BUT NOT AS MUCH AS ADVERTISED
BY THE FMR.  THIS ALSO CONSISTENT WITH NCEP PREFERRING A COMPROMISE
OF VARIOUS MODELS. SCT POPS LATE EACH DAY IS IN ORDER GIVEN A GENERAL
UPSLOPE COMPONENT TO THE LOW LEVEL FLOW AS HIGH PRES BL'DS FM CANADA
INTO THE DAKS.

.CYS...
WY...NONE.
NE...NONE.

DCC/RGB

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.